Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 178, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 27, 1997, 6:10 PM CDT for Oregon County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1997, 6:10 PM CDT (23:10 UTC)
- Expired
- Jul 27, 1997, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 272312 RRA SVRSGF MOC149-280000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 610 PM CDT SUN JUL 27 1997 * SEVERE THUNDERSTORM WARNING FOR OREGON COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 700 PM CDT * SOME AREAS AFFECTED ALTON KOSHKONONG ROVER * AT 607 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 10 MILES WEST OF ALTON AND WAS MOVING EAST AT 5 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. GAEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:15 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 27, 2:15 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN JUL 27 1997
MAIN FCST FOCUS THIS PD WILL BE WITH CDFNT DROPPING S FROM UPR MS VLY
AND WHAT TO DO WITH POPS/HOW LOW TO GO WITH TEMPS.
UPR LVL RIDGE STILL CENTERED ACROSS THE MID MS VLY AT 12Z THIS MORNING
WITH VERY WARM AIR ALOFT OVER THE AREA. WK SHRTWV WAS EVIDENT FROM
SATELLITE IMAGERY ACROSS CENTRAL MO EARLIER THIS MORNING. MOISTURE
CONVERGENT BOUNDARY ACROSS S CNTRL/SE MO WHERE WEAKEST CAP HAS BEEN
PAST SEVERAL DAYS AND WIDELY SCT CONVECTION AGAIN BEGINNING TO DEVELOP
THERE. THIS ACTIVITY SHOULD ONCE AGAIN BE DIURNAL IN NATURE.
UPR LVL PATTERN WILL BEGIN TO UNDERGO SOME AMPLIFICATION DURING THE PD
AS UPR LVL RIDGE WHICH HAS BEEN ANCHORED OVER THE AREA THE PAST SEVERAL
DAYS BEGINS TO SHIFT WESTWARD AND AMPLIFY ACROSS THE N ROCKIES AND INTO
THE CANADIAN ROCKIES. THIS WILL ALLOW TROF TO DIG INTO THE GREAT LAKES
REGION AND NW FLOW ACROSS THE MS VLY. MAIN SHRTWV ENERGY WILL REMAIN
TO THE N AND SLIDE INTO THE OH VLY. SO MAIN FOCUS WILL BE ALONG SFC
CDFNT AS IT PUSHES S INTO MO ON MON. MODELS LOOK SIMILAR ON TIMING AND
POSITION OF FRONT PUSHING IT INTO N CWA DURING THE AFTERNOON AND S MO
DURING THE EVE. WITH INSTABILITY NOT CHANGING MUCH BY THEN WOULD
EXPECT THUNDERSTORMS TO FORM ALONG THE FRONT ON MON. WITH NOT MUCH UPR
SUPPORT WILL LIKELY SEE SCT COVERAGE ABT 40-50% WORTH.
TEMPERATURES WILL ALSO BE OF CONCERN AS THE FRONT PUSHES THRU MONDAY
NIGHT. FAN GUID STILL LOOKS TOO COOL AND WILL STICK WITH THE FWC WHICH
HAS BEEN FAIRLY CLOSE LATELY. S MO MAY NEED TO EXTEND HEAT ADVISORY
INTO MONDAY BUT REMAINDER OF CWA SHOULD BE OK.
RECOMMENDATIONS FOR TONIGHT...
...CONTINUE HEAT ADVISORY INTO MONDAY FOR SGF/JLN/UNO...
SGF/JLN - M CLEAR/WARM/HUMID. LOW IN THE MID 70S. LIGHT S WIND.
VIH/AIZ - P CLDY/WARM/HUMID. LOW 70-75. LIGHT S WIND.
UNO - THIS EVE...P CLDY/20% TSRA.
OVERNIGHT...M CLEAR/WARM/HUMID. LOW IN THE MID 70S. LIGHT S
WIND.
CCF...
SGF EC 073/094 070/085 064 05-35
JLN EC 076/096 072/086 066 05-35
LINDENBERGIn the hours before
Special weather statement, Jul 27, 1:00 PM CDT, 5 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN JUL 27 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...A HEAT ADVISORY CONTINUES THROUGH TODAY... AN UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO REMAIN ANCHORED ACROSS THE MID MISSISSIPPI VALLEY EARLY THIS AFTERNOON. THIS HIGH WAS HELPING TO PROVIDE THE AREA WITH THE EXTREMELY WARM TEMPERATURES. WARMER AIR IN THE MID LEVELS OF THE ATMOSPHERE WAS ALSO HELPING TO PREVENT THUNDERSTORMS FROM DEVELOPING DESPITE BEING VERY UNSTABLE. THE EXCEPTION HAS BEEN ACROSS SOUTH CENTRAL MISSOURI THE PAST SEVERAL DAYS WHERE WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED. A WEAKER THERMAL CAP HAS EXISTED THERE THE PAST COUPLE OF DAYS ALONG WITH A WEAK SURFACE BOUNDARY WHICH HAS HELPED TO INSTIGATE THE THUNDERSTORM DEVELOPMENT. THE SAME SITUATION IS EXPECTED TO UNFOLD LATER THIS AFTERNOON WITH WIDELY SCATTERED THUNDERSTORMS GENERALLY SOUTH AND EAST OF A BRANSON TO ROLLA LINE. WHILE MOST AREAS WILL REMAIN DRY...THE AREAS WHICH DO GET SOME RAIN WILL EXPERIENCE A BRIEF HEAVY DOWNPOUR. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE AND SPOTTERS ARE NOT EXPECTED TO BE NEEDED FOR ACTIVATION. A BRIEF REPRIEVE FROM THE HEAT WILL COME ON TUESDAY AS A COLD FRONT PUSHED THROUGH THE AREA...HOWEVER SHOWERS AND THUNDERSTORMS WILL LIKELY OCCUR ALONG THE FRONT. TEMPERATURES TODAY WILL ONCE AGAIN REACH THE MID TO UPPER 90S WITH HEAT INDICES CLIMBING INTO THE 105 TO 115 DEGREE RANGE. REMEMBER THAT PROLONGED EXPOSURE TO THE SUN AND HEAT COMBINED WITH PHYSICAL ACTIVITY CAN CAUSE HEAT EXHAUSTION AND HEAT STROKE. ONE OF THE FIRST DANGER SIGNS OF HEAT STROKE IS THE REDUCTION OF PERSPIRATION WHICH REDUCES THE BODYS NATURAL COOLING ABILITY. WHEN THIS OCCURS BODY HEAT BUILDS UP...THE SKIN BECOMES DRY AND HOT AND THE PULSE RATE BECOMES IRREGULAR AND RAPID. THE NEXT STAGE IS A COMA FOLLOWED BY CONVULSIONS. BE ALERT FOR ANY OF THESE SIGNS OF HEAT STROKE OR HEAT EXHAUSTION. TO PREVENT YOURSELF FROM THE DANGERS OF HEAT EXHAUSTION AND HEAT STROKE REMEMBER TO WEAR LIGHTWEIGHT...LIGHT COLORED CLOTHING SINCE IT REFLECTS HEAT AND SUNLIGHT AND HELPS YOUR BODY STAY COOLER. ALSO REMEMBER TO DRINK PLENTY OF LIQUIDS...PREFERABLY WATER TO REPLENISH THE BODYS WATER SUPPLY. LINDENBERG
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.